Recovery Matters

The Short Straw: TIK (Crystal Meth) Abuse in South Africa

The Short Straw: TIK (Crystal Meth) Abuse in South Africa.

Tik has made headlines in South Africa as one of the most addictive and destructive drugs out there. Of the Tik abusers who are fortunate enough to enter a rehab programme, many will struggle and many will be unsuccessful. Unless they stay the course and do the hard work in treatment, and particularly the aftercare where many battle. It’s daunting, but we have to face up to the challenge – starting with understanding what it is, what it does and how we can support abusers in fighting their addiction.

 

 Why try Tik?

It’s human nature to be curious.

Maybe that’s why people are suckered into trying new things – not realizing that often it’s the same bad old stuff dressed up in a different name.

In fact, Tik is just another name for a variation of Crystal Meth (methamphetamine).

Tik also goes by the names tuk-tuk, crystal, straws, globes, crystal meths, krank, Tina, glass, cristy, quartz or ice cream. It’s also known in some circles as Ice. But don’t kid yourself – there’s nothing cool about it. The Short Straw: TIK (Crystal Meth) Abuse in South Africa

Why is it so popular? 

Tik is a mass produced drug that is highly affordable compared to similar drugs. A lot of Tik users in South Africa switch from Cocaine or Cat to Tik simply because it’s so much cheaper. What’s more, it gives the user a stronger and longer lasting high… but only at first. Like with most drugs, the euphoric effects of Tik wear off quicker the more you take, causing users to seek it more frequently, and in higher doses to delay the dreaded “crash.”

Because it is relatively easy to make which in turn makes it readily available, it has gained popularity among non-typical drug users, so-called “low-intensity” abusers, who want the extra stimulation to stay awake to finish a job, or study, or who believe the appetite suppressant effect will help them lose weight. This makes school children and young women particularly vulnerable; as long ago as 2006, Tik was the primary or secondary substance of abuse in 72% of patients under the age of 20 admitted to substance abuse treatment centres.

Here’s where it gets really nasty: the drug is so addictive that the line between “low-intensity” and “binge” (i.e. uncontrolled) abuse is often quickly crossed. Binge abusers smoke or inject Tik to achieve a stronger, psychologically addictive “rush.” From this point, becoming a high-intensity abuser, i.e. a full-blown addict, is extremely likely and can be just one more straw away.

 

Hitting rock bottom – full blown addiction

For a high-intensity addict, day-to-day life is focused entirely on scoring and smoking Tik, trying to hold off the the inevitable, painful “crash” when the high wears off. And, as the effects lessen with each consecutive hit, the addict needs more and more. It’s a debilitating, downward spiral that destroys their relationships, mental and physical health and, in many cases, costs them their lives.

In the final stage of a binge (anything from 3 to 15 days of continuous use) the abuser experiences “tweaking” – a nightmarish condition where taking more Tik produces no rush and no high. Racked by a painful craving and a sense of emptiness, the abuser loses his sense of identity and is prone to psychosis, with frequent vivid hallucinations. Intense itching is common, with many abusers convinced that bugs are crawling under their skin. The abuser becomes hostile and violent – a danger to himself and to others.

Finally, the body is unable to cope with the drug’s effects and shuts down. This is the “crash.” Even the most violent abuser becomes almost lifeless when crashing. This can last for one to three days.

If the abuser survives the crash, he will wake up with a meth hangover –  dehydrated, starved, and exhausted emotionally, mentally and physically. There is only one thing his body craves to numb these feelings: more Tik.

 

How is it consumed?

Tik is sold in clear crystals or as a crystalline white powder in “straws” also known as “lollies.” These are sold for between R15 and R30 each. Tik is most often clear or white but brown, pale yellow, orange and pink forms have also been encountered.

Smoking is the most common method of consumption in South Africa; the powder or crystal is placed in a glass light bulb with the metal trim and filament removed, the tik is heated with a lighter and the user sucks the smoke out of the bulb with a straw. This is where the drug gets its name – the crystals make a clicking sound as they crack in the heat.

Other methods of ingestion include swallowing it, snorting or injecting the drug like heroin.

 

What are the effects?

Tik triggers the release of excessive quantities of epinephrine, norepinephrine and dopamine in the nervous system. This produces an immediate, intensely pleasurable rush or “flush”. It lasts just a few seconds, but it is followed by a high which can last for several hours.

During this time the user feels energetic and focused. Appetite is reduced and a user may go for long periods without sleeping or eating.

Many abusers report increased sexual drive. As appealing as this might seem to some, combined with a reduced sense of responsibility it also puts them at risk; multiple partners, risky partner types (e.g. anonymous sex partners), and high rates of unprotected sex increase the likelihood of contracting STDs, HIV/AIDS and Hepatitis B and C.

 

Clutching at straws – a hopeless choice

Like any home-manufactured drug, Tik is unpredictable. It’s commonly sold as a combination of amphetamines and baking powder, talcum powder, starch, glucose or quinine. However, it may include other, highly poisonous additives such as brake cleaner fluid, engine starter fluid, gun cleaner, acetone, cat litter, hydrochloric acid (swimming pool acid), methanol, lithium (from batteries) or even red phosphorus (from matches). You just don’t know what you’re getting – and this makes it easy for even experienced users to overdose.

 

Devastating long-term effects

The psychological effects of chronic abuse frequently result in anti-social behavior such as out-of-control rages, violence, anxiety, confusion, mood disturbances and insomnia. Users can become psychotic, experiencing symptoms such as paranoia, impaired concentration and hallucinations. Any existing psychiatric condition is likely to be aggravated, with the user failing to respond to existing treatment.

Physically, the drug causes increased heart rate and blood pressure, irregular heartbeat and causes dangerous overheating in the body. This can result in irreversible damage to organs and blood vessels in the brain, producing strokes. Other effects include respiratory problems and irregular heartbeat.

Chronic abusers also undergo dramatic changes to their appearance, with severe weight loss and open sores on their bodies and faces. The toxic ingredients in Tik cause a condition known as “meth mouth” – rotting, blackened teeth and gums.The Short Straw: TIK (Crystal Meth) Abuse in South Africa

Unfortunately, by the time these effects are noticeable, rehabilitation is exceedingly difficult.  For this reason, we recommend being vigilant; if you know someone you think may be in trouble with Tik, it is important to act immediately and seek professional advice and support.

Houghton House recommends First stage treatment as an inpatient and then continuing with Secondary Care, then aftercare and regular meetings, with all the support that we make available.  This can give the user the best chance of recovery and a real life after Tik addiction. We find that the best outcomes are based on a full year of treatment with us which lead to a 80% recovery average if the course is completely adhered to.  Please contact us during office hours on 011 787 9142 or  24/7  079 770  7532 and one of our professional staff members can guide you further.

Warning signs

Early intervention is your best chance for helping an addict to recover.

Look for these indicators of possible Tik abuse:

  • Loss of appetite and weight loss
  • Changes in appearance (clothes, body hygiene)
  • Erratic behavior (aggression, over-confidence, violence)
  • Dilated pupils
  • Hyperactivity and rapid speech
  • Symptoms of psychosis (hallucinations and delusions)
  • Disturbed sleep patterns
  • Drug paraphernalia: light bulbs, glass straws

 

Article Written By: Alistair Mathie